As children, growing up in the colonial shadow of The British Empire, we Australians all learnt about life through the wisdom and words of Enid Blyton. The Famous Five, The Wishing Chair, that sort of thing. We all aspired to go on adventures and solve mysteries whilst drinking lashings of ginger beer and be back in time for school. My favourite was the Magic Faraway Tree, a story about an arboreal colossus that stretched up past the clouds, was peopled by all manner of creatures living out their complicated lives in its branches, and had a land up the top, which would rotate every couple of days, into which the intrepid children (among whom numbered Dick and Fanny, but let us not go there), would inadvertently stumble. The scariest of these lands was Topsy Turvy Land, where, you guessed it, everything was upside down, or the opposite, or things were never quite as they seem.
Before you sign off reading this, shaking your head, wondering if this columnist has finally lost all shred of sense, let me haul this back to emergency medicine. Much of the pathology we face is straightforward, cause and effect, mostly mathematical in sequence. But once in a while we are faced with conditions that require us to manage them in ways directly opposite to what makes sense.
One example is Kounis Syndrome. Kounis Syndrome is a rare variant of anaphylaxis, whereby the release of inflammatory cytokines via mast cell activation leads to coronary vessel vasospasm. It is essentially allergic angina. It may occur in people with either underlying coronary artery disease, or the vasoconstriction may occur in virgin vessels. Either way, ST elevation may result, with, or without an increase in biomarkers. And here’s where the topsi-turviness comes in, because the treatment of choice, in anaphylaxis induced coronary vasospasm, is more epinephrine, which is the exact opposite of what one would normally treat any STEMI with. As expected, there is a great deal of debate about this pathology: normally the soup of mediators released in anaphylaxis (histamine, tryptase, chymase, PAF, cytokines and prostaglandins) cause, overwhelmingly, vasodilatation, and some would argue that it is difficult to distinguish between the decreased vascular resistance, decreased preload and myocardial depression, and the true mediator-related vasospasm. It is also hotly debated how many of these presentations are mediator-induced coronary artery atheromatous plaque rupture. The jury, I’m afraid, is still out. It does, however, behove us to consider the possibility that epinephrine might be the treatment of choice for these STEMIs, when it seems like the last drug one would want to reach for.
Other pathological conditions where we are given cause to treat them with things that are counter-intuitive, are:
- Beta-blockade for VT storm. Although there are a number of causes, and underlying pathologies, one of the more frequent pathophysiological drivers is sympathetic/catecholamine excess. Thus, with the addition of electricity and emergent revascularisation, the use of beta-blockade, usually used nervously in critical arrythmias, can be useful (such as esmolol).
- Overdrive pacing in Torsades de Pointes. Of course. For a tachyarrhythmia, make them go faster. As you are aware, torsades can be a sequel of a prolonged QT segment. After diving down the list of management – ceasing causative agents, using magnesium, defibrillating in the event of cardiac arrest, chronotropy is recommended, either by medical means, or electrical. Although transcutaneous pacing is painful, and difficult, it still works, by the function of shortening the relative QT interval between R’s.
- More ketamine in ketamine induced laryngospasm. Particularly in procedural sedation, and more often during the time of emergence, ketamine can cause laryngospasm. There is a well-trodden pathway to manage this unhappy event, which follows the line of: give positive pressure ventilation with 100% O2, whilst applying excellent airway support, with cephalad and medial pressure at the ‘laryngospasm notch’, or Larson’s point. If this fails, it requires deepening to anaesthetic dose – and more ketamine can provide this, but with a rapid conversion to full RSI if saturations are not maintained.
- Midazolam for the altered conscious state in non-convulsive status. Non-convulsive status can be a tricky beast to spot. It has many disguises, one of which is an altered conscious state and a high level is suspicion (an EEG doesn’t go astray either). First line treatment is a good dose of anticonvulsant, such as midazolam, giving rise to the paradoxical effect of waking a patient up with a sedative.
Of course, if you took into account NON-evidence based medical treatments for conditions, the list of topsy-turvy conditions would be limitless. Take homeopathy, alternative medicine (the key is in the name), or indeed plain thought bubbles, such as internal injection of bleach or ultraviolet light.
The point of all of this is, occasionally we come up against treatments for conditions that seem implausible, based on biological first principles, until we dig deeper. Not magic, or faraway at all, we just need to look a little further to make sure we are on the right track.